Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Morristown, TN

January 24, 2002Lee County, Wise County, City of Norton, Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 2002, 7:08 AM EST for Lee County, Wise County, City of Norton, Virginia; 4 counties in Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 7:08 AM EST (12:08 UTC)
Expired
Jan 24, 2002, 7:45 AM EST
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Union County, TN, City of Norton, VA, Lee County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 7:30 AM ESTThunderstorm WindCountywide, TNTrees and power lines down.
Jan 24, 7:30 AM ESTThunderstorm WindCountywide, TNTrees down.
Jan 24, 7:30 AM ESTThunderstorm WindCountywide, VATrees down.
Jan 24, 7:32 AM ESTThunderstorm WindCountywide, TNTrees and power lines down.
Jan 24, 7:35 AM ESTThunderstorm WindCountywide, TNTrees and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 241208
SVRMRX
TNC025-057-067-173-VAC105-195-720-241245-
/NEW.KMRX.SV.W.0005.241207-241245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 AM EST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE
  GRAINGER COUNTY IN EAST TENNESSEE
  HANCOCK COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  LEE COUNTY IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 AM EST

* AT 703 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTH OF POUND TO 4 MILES
  WEST OF MAYNARDVILLE...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WISE AROUND 715 AM EST
  COEBURN AROUND 720 AM EST
  TREADWAY AROUND 725 AM EST

DAMAGING WINDS HAVE BEEN REPORTED WITH THESE STORMS.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. 

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 4:25 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 24, 4:25 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST THU JAN 24 2002

BRIEF BREAK IN THE RAIN WILL COME TO AN END LATER THIS MORNING...AS
CONVECTION HAS ALREADY RACED INTO MIDDLE TN.  EXPECT ANOTHER 0.75 TO
1.25 INCHES OF RAIN ON THE AVERAGE...AND DECIDED TO EXTEND THE FFA INTO
SWRN VA ZONES AS WELL...GIVEN FFG VALUES FOR 1 HOUR OF LESS THAN 1
INCH THERE.  BULK OF RAIN MAY BE FIRST PERIOD...WITH FROPA ON TRACK
FOR THE EVENING HOURS.  POST FRONTAL SHOWERS MAY LINGER UNTIL
MIDNIGHT...SO NO CHANGES OVERALL FROM PREVIOUS ZONES FOR
POPS/WEATHER TODAY AND TONIGHT.  EARLIER DENSE FOG HAS IMPROVED ENUFF
TO KEEP OUT OF ZONES...AND WILL COVER IN SHORT TERM FORECASTS AS
NEEDED.

SEVERE WEATHER CHECKLIST SHOWS INSTABILITY LACKING...BUT A FEW
THUNDERSTORMS EXPECTED.   HOWEVER...MAIN CONCERNS SHOULD BE HEAVY
RAINS AND STRONG WINDS FOR HIGHER TERRAIN.  EXTENDED THE WIND
ADVISORY FOR MTN ZONES THROUGH 4PM TODAY...AND MENTIONED CAUTION ON
AREA LAKES NE PLATEAU INTO FAR NE ZONE GROUP.

OTHERWISE...TEMP FORECAST FOR TODAY WAS JUST ABOUT THE MOST COMPLEX I
HAVE DEALT WITH IN SOMETIME.   SE TN AND PLATEAU ZONE GROUPS HAVE
EXPERIENCED THE WARM FRONTAL PASSAGE WITH CURRENT TEMPS IN THE LOWER 60S
...WHILE REMAINING AREAS GENERALLY ONLY 45 TO 55.  CLOUDS AND PCPN
MOVING IN QUICKLY...BUT WILL ALLOW FOR WARMUP ABOVE MOS WHERE WARM FRONT
HAS PASSED...AND A COMPROMISE ELSEWHERE.  OTHERWISE...MOS TEMPS CLOSE
AND ACCEPTABLE AFTER FIRST PERIOD.

PRELIMINARY TEMPS/POPS BELOW FOR COORDINATION...WITH ZONES ISSUED
AND RDFMRX SENT TO WEB SITE ALREADY.  HAD TO ISSUE RIVER FLOOD WARNINGS
FOR TWO STREAMS IN SEVIER AND COCKE COUNTIES.

FCSTID = 10
CHA   67  42  55  38 / 100  80  10  30
TYS   59  41  51  35 / 100  80  10   0
TRI   61  39  50  29 / 100  90  10   0
OQT   61  40  50  34 / 100  80  10   0

.MRX...
NC...FLASH FLOOD WATCH FOR TODAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR TODAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 7:03 AM ESTSevere Thunderstorm WarningMRXAnderson, Grainger, Knox, Loudon, Roane, Union42 min
Jan 24, 7:19 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more41 min
Jan 24, 7:27 AM ESTSevere Thunderstorm WarningMRXBlount, Monroe48 min
Jan 24, 7:38 AM ESTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier37 min
Jan 24, 7:58 AM ESTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington47 min
Jan 24, 8:03 AM ESTSevere Thunderstorm WarningMRXCocke42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.